November 28, 2021

Can we take paracetamol with antibiotics?

WHEN you are prescribed antibiotics, it can often be difficult to know which pain relievers you can use.

Paracetamol is one of the most widely used and safer pain relievers, but messages are often mixed as to whether you can use it with antibiotics.

1

Paracetamol is safe to take with antibioticsCredit: Alamy

Is taking paracetamol with antibiotics safe?

The short answer is yes, most of the time.

Antibiotics are used to help clear infections, but often they do nothing to ease the pain.

Therefore, it is generally safe to take pain relievers in addition to your antibiotics.

The NHS says taking paracetamol and antibiotics at the same time “shouldn’t cause any problems.”

But if you are worried about combining the two or start having problems after taking paracetamol, you should contact your doctor or general practitioner.

With which drugs should you not take paracetamol?

However, there are two antibiotics that cannot be used at the same time as paracetamol.

These are isoniazid and rifampicin, two antibiotics used to treat people with tuberculosis.

According to a small number of reports, taking isoniazid with paracetamol may increase the risk of liver damage.

While a case report has indicated that the use of paracetamol in conjunction with rifampicin may also increase the risk of liver damage.

How much paracetamol am I allowed to take per day?

The most common dose for adults is one or two 500 mg tablets up to 4 times in a 24 hour period.

Paracetamol can be taken with or without food, but it is always advisable to leave at least 4 hours between doses.

It can take up to an hour to work, so it’s important not to take more if you don’t feel the effects right away.

For children, the strength and dosage required will depend on their age, so always read the instructions carefully so that you know what to give your child.

Most people can use paracetamol safely, but the NHS has said you should see your doctor or pharmacist first if you:

  • have ever had an allergic reaction to paracetamol or any other medicine
  • have liver or kidney problems
  • regularly drink more than the maximum recommended amount of alcohol (14 units per week)
  • take medication for epilepsy
  • take medicines for tuberculosis (TB)
  • are taking anticoagulant warfarin and you may need to take paracetamol regularly
TikTok sensation Dr Karan Rangarjan says liver struggles to counter toxins from paracetamol mixed with alcohol


Source link